Causes of Vertigo

Vertigo, or dizziness, usually results from a disorder in the peripheral vestibular system (i.e., structures of the inner ear). Dizziness also may occur as a result of a disorder in the central vestibular system (i.e., vestibular nerve, brainstem, and cerebellum). In some cases, the cause of vertigo is unknown.

Peripheral vestibular disorders include the following:

  • Benign paroxysmal positional vertigo (BPPV; most common peripheral disorder; may be accompanied by hearing loss, reduced cognitive function, and facial muscle weakness)
  • Cogan's syndrome (inflammation of connective tissue in the cornea; results in vertigo, ringing in the ears [tinnitus], and loss of hearing)
  • Ménière disease (fluctuating pressure of inner ear fluid [endolymph]; results in severe vertigo, ringing in the ears [tinnitus], and progressive hearing loss)
  • Ototoxicity (i.e., ear poisoning)
  • Vestibular neuritis (inflammation of vestibular nerve cells; may be caused by viral infection)

Benign paroxysmal positional vertigo (BPPV) usually affects one of the sensing tubes in the inner ear called the posterior semicircular canal. BPPV occurs when debris made up of calcium carbonate and protein (called otoliths or ear crystals) builds up in and moves around in the posterior semicircular canal. BPPV also can affect the anterior canal or the horizontal canal.

When the head is moved in certain ways (e.g., turning in bed, looking up, bending over), the calcium crystals move around and trigger inner ear sensors, causing a brief sensation of spinning. Inner ear degeneration (usually occurs in elderly patients), head trauma, and inner ear infection (e.g., otitis media, labyrinthitis) can cause BPPV.

Some medications and environmental chemicals (e.g., lead, mercury, tin) can cause ototoxicity (i.e., ear poisoning), which may result in damage to the inner ear or the 8th cranial nerve (acoustic nerve) and cause vertigo. The damage can be permanent or temporary.

Long-term use or high doses of certain antibiotics (e.g., aminoglycosides [streptomycin, gentamicin]) and antineoplastics (e.g., cisplatin, carboplatin) can cause permanent ototoxicity.

Medications that may cause temporary ototoxicity include the following:

  • Anticonvulsants (e.g., phenytoin, carbamazepine)
  • Antidepressants (e.g., clomipramine, amoxapine)
  • Antihypertensives (e.g., labetalol, enalapril)
  • Loop diuretics (e.g., bumetanide, furosemide)
  • Pain relievers (e.g., aspirin)
  • Prescription and over-the-counter cold medicines
  • Quinine (e.g., chloroquine, quinidine)

Alcohol, even in small amounts, can cause temporary vertigo in some people.

Publication Review By: Stanley J. Swierzewski, III, M.D.

Published: 01 Jan 2000

Last Modified: 27 Feb 2014